Indiana, 2005

Flash Flood and Hail in Indiana, May 11, 2005

May 11, 2005 · NWS IND · 46 events in 14 counties and zones

Several severe thunderstorms moved across mainly the northern half of central Indiana on the afternoon and evening of 11 May 2005. Reports of wind damage were sparse, as most of the severe weather produced by the storms was in the form of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Several severe thunderstorms moved across mainly the northern half of central Indiana on the afternoon and evening of 11 May 2005. Reports of wind damage were sparse, as most of the severe weather produced by the storms was in the form of large hail. The tennis ball sized hail which fell in Delaware County was the largest hail in central Indiana in just over two years, and the largest in Delaware County in almost five years.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 11, 2:30 PM EST, 10 minutes earlier.

Area forecast discussion, May 11, 2:30 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST WED MAY 11 2005

.DISCUSSION...A WARM FRONT STRETCHED FM NRN MO ACRS CENTRAL IL TO
NRN INDIANA EARLY THIS PM. 88D SHOWS TSRA DEVELOPING ALONG THE
BOUNDARY. SFC DEWPOINTS ACRS THE FA ARE IN THE MIDDLE TO UPPER 60S
AND TEMPS HAVE RISEN TO THE LOWER AND MIDDLE 80S.

FORECAST CHALLENGE TDY WL BE TSRA CHCS.

MODELS ARE IN AGREEMENT WITH THE OVERALL PATTERN...BUT ARE A BIT
DIFFERENT WITH THE SMALLER DETAILS. MODELS KEEP WEAK UPPER RIDE ACRS
THE AREA WITH LITTLE IN THE WAY OF DYNAMICS TO PUSH ACRS THE AREA.
HOWEVER LWR LVLS CONTINUE TO HAVE PLENTY OF MOISTURE TONIGHT AND
THURSDAY AS WARM FRONT SLOWLY SAGS S ACRS INDIANA ON THURSDAY.
BEST Q VECTOR CONVERGENCE IS FOUND ACRS IL AND NRN INDIANA TONIGHT
AND THURS. TIME SECTIONS SHOW GOOD MOISTURE PUSHING THROUGH THE AREA
TONIGHT AND NAM IS A BIT STRONGER WITH THE VV THAN THE GFS. GIVEN
EXPECTED DEVELOPMENT UPSTREAM ALONG THIS BOUNDARY AND H8-H3 LAYER
THICKNESS PROPAGATION EXPECT THUNDERSTORMS CERTAINLY LOOK GOOD
TONIGHT. CURRENT CAPES ACRS THE FA ARE 2500-3500 J/KG. HENCE WL
CONTINUE TSRA CHCS TONIGHT AND CONTINUE MENTION OF POSSIBLE SVR.
GIVEN THE MOIST AIR MASS ACRS THE AREA AND EXPECTED PCPN WL LEAN
TOWARD WETBULB TEMPS FOR LOWS...WHICH SHUD BE A BIT WARMER THAN
MAV/FWC.

AS FRONT SAGS S ACRS THE FA ON THURS...SFC FLOW BECOME NE-E AND WE
VACATE THE WARM SECTOR FOR THE MOMENT. GIVEN MORE CLDS EXPECTED ON
THURS WL LEAN A BIT COLDER THAN THE MAV TEMPS FOR
HIGHS...PARTICULARLY ACRS THE NRN PART OF THE FA. GOOD CONVERGENCE
WL STILL BE ON PLACE ACRS THE ARE ON THURS WITH THE FRONTAL BOUNDARY
IN THE AREA AND SMALL TSRA CHC WL CONTINUE TO BE NEEDED. NO SVR
MENTION THOUGH AS CAPES WL BE MUCH LOWER AND ERLY SFC FLOW NOT AS
FAVORABLE.

THURS NIGHT AND FRI WARM FRONT LIFTS BACK NORTH AND WE ARRIVE IN THE
WARM SECTOR ONCE AGAIN. FOR THE MOMENT WL FOCUS TSRA CHCS ON THUS
NIGHT AND AGAIN ON FRI AFTERNOON WITH DAYTIME HEATING AND
APPROACHING COLD FRONT FROM THE NW. GIVEN EXPECTED DYNAMICS...CAPES
AND TIMING OF THE SYS ON FRI AFTERNOON AND EVENING SVR STORMS STILL
POSSIBLE AT THIS POINT. WITH SOME WAA ON THURS NIGHT INTO FRI AND WL
LEAN TOWARD THE HIGHER SIDE OF MAV LOWS/HIGHS FOR THURSDAY
NIGHT/FRIDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...SVR TSRA WATCH 246 UNTIL 00Z FOR
NE FA.

&&

PUMA
Hazardous weather outlook, May 11, 5:12 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
512 AM EST WED MAY 11 2005

INZ021-028>031-035>049-051>057-060>065-067>072-121100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
512 AM EST WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS MORNING THROUGH
TONIGHT. STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING.
LIGHTNING...LARGE HAIL AND DAMAGING WINDS WOULD BE THE HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT. SEVERE
STORMS ARE GOING TO BE POSSIBLE FRIDAY AND FRIDAY NIGHT.
LIGHTNING...LARGE HAIL AND DAMAGING WINDS WOULD AGAIN BE THE HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

The radar

The Indianapolis radar (KIND), 90 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

41 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Howard

When
May 11, 2:40 PM EST to 2:41 PM EST
Where
Howard County, Greentown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -85.967

Hail, Delaware

When
May 11, 3:42 PM EST to 3:43 PM EST
Where
Delaware County, 2 mi E of Eaton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.333, -85.317

Hail, Delaware

When
May 11, 3:55 PM EST to 3:56 PM EST
Where
Delaware County, Albany
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -85.233

Hail, Delaware

When
May 11, 4:00 PM EST to 4:01 PM EST
Where
Delaware County, 10 mi NW of Muncie
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -85.533

Flash Flood, Delaware

When
May 11, 4:00 PM EST to 6:00 PM EST
Where
Delaware County, Albany
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -85.233

Roads were closed in Albany due to high water.

Hail, Putnam

When
May 11, 4:05 PM EST to 4:06 PM EST
Where
Putnam County, Russellville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -86.983

Hail, Boone

When
May 11, 4:25 PM EST to 4:26 PM EST
Where
Boone County, 4 mi N of Lebanon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.100, -86.467

Hail, Delaware

When
May 11, 4:30 PM EST to 4:31 PM EST
Where
Delaware County, Gaston
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.317, -85.500

Hail, Putnam

When
May 11, 4:30 PM EST to 4:31 PM EST
Where
Putnam County, Roachdale
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.850, -86.800

Hail, Delaware

When
May 11, 4:36 PM EST to 4:37 PM EST
Where
Delaware County, Albany
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.300, -85.233

Hail, Delaware

When
May 11, 4:38 PM EST to 4:39 PM EST
Where
Delaware County, 3 mi N of Muncie
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.233, -85.400

Hail, Boone

When
May 11, 4:40 PM EST
Where
Boone County, 2 mi S of Terhune
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.133, -86.283

Hail, Hamilton

When
May 11, 4:41 PM EST to 4:42 PM EST
Where
Hamilton County, Sheridan
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.133, -86.217

Hail, Boone

When
May 11, 4:43 PM EST to 4:44 PM EST
Where
Boone County, 5 mi NW of Lebanon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.100, -86.533

Hail, Boone

When
May 11, 4:44 PM EST to 4:45 PM EST
Where
Boone County, 5 mi NE of Lebanon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.100, -86.400

Hail, Randolph

When
May 11, 4:45 PM EST to 4:46 PM EST
Where
Randolph County, 7 mi N of Winchester
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -84.983

Hail, Madison

When
May 11, 4:52 PM EST to 4:53 PM EST
Where
Madison County, 3 mi WSW of Anderson
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.083, -85.733

Hail, Hamilton

When
May 11, 4:54 PM EST to 4:55 PM EST
Where
Hamilton County, 8 mi W of Noblesville
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.050, -86.167

Hail, Randolph

When
May 11, 5:02 PM EST to 5:03 PM EST
Where
Randolph County, 1 mi E of Parker City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.183, -85.183

Hail, Hamilton

When
May 11, 5:02 PM EST to 5:03 PM EST
Where
Hamilton County, 8 mi W of Noblesville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.050, -86.167

Hail, Madison

When
May 11, 5:04 PM EST to 5:05 PM EST
Where
Madison County, 3 mi S of Anderson
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.050, -85.683

Hail, Hamilton

When
May 11, 5:10 PM EST to 5:11 PM EST
Where
Hamilton County, Noblesville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -86.017

Hail, Hamilton

When
May 11, 5:19 PM EST to 5:20 PM EST
Where
Hamilton County, Noblesville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.050, -86.017

Hail, Henry

When
May 11, 5:22 PM EST to 5:23 PM EST
Where
Henry County, 3 mi S of Middletown
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.000, -85.533

Hail, Madison

When
May 11, 5:23 PM EST to 5:24 PM EST
Where
Madison County, 4 mi N of Elwood
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.317, -85.833

Hail, Madison

When
May 11, 5:37 PM EST to 5:38 PM EST
Where
Madison County, 3 mi W of Alexandria
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.267, -85.717

Hail, Madison

When
May 11, 5:38 PM EST to 5:39 PM EST
Where
Madison County, Summitville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.333, -85.633

Hail, Henry

When
May 11, 5:38 PM EST to 5:39 PM EST
Where
Henry County, New Castle
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.917, -85.367

Hail, Hancock

When
May 11, 5:41 PM EST to 5:42 PM EST
Where
Hancock County, Fortville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.933, -85.850

Hail, Hendricks

When
May 11, 5:42 PM EST to 5:43 PM EST
Where
Hendricks County, 6 mi W of Danville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.767, -86.650

Hail, Madison

When
May 11, 5:45 PM EST to 5:46 PM EST
Where
Madison County, 2 mi N of Alexandria
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.300, -85.667

Thunderstorm Wind, Henry

When
May 11, 5:54 PM EST
Where
Henry County, New Castle
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.917, -85.367

Trees were blown down.

Hail, Henry

When
May 11, 5:54 PM EST to 5:55 PM EST
Where
Henry County, New Castle
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.917, -85.367

Hail, Putnam

When
May 11, 5:55 PM EST to 5:56 PM EST
Where
Putnam County, 5 mi E of Bainbridge
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -86.717

Hail, Hendricks

When
May 11, 6:19 PM EST to 6:20 PM EST
Where
Hendricks County, 1 mi W of Stilesville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -86.650

Hail, Madison

When
May 11, 6:22 PM EST to 6:23 PM EST
Where
Madison County, 1 mi W of Summitville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.333, -85.650

Hail, Henry

When
May 11, 6:24 PM EST to 6:25 PM EST
Where
Henry County, 1 mi E of Lewisville
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.800, -85.333

Thunderstorm Wind, Hendricks

When
May 11, 6:25 PM EST
Where
Hendricks County, 5 mi W of Danville
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.767, -86.633

Large tree branches broken.

Hail, Putnam

When
May 11, 6:35 PM EST to 6:36 PM EST
Where
Putnam County, 1 mi E of Bainbridge
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -86.800

Hail, Morgan

When
May 11, 6:58 PM EST to 6:59 PM EST
Where
Morgan County, 3 mi W of Mooresville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.617, -86.417

Hail, Morgan

When
May 11, 7:07 PM EST to 7:08 PM EST
Where
Morgan County, 3 mi S of Lake Hart
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.517, -86.433

Hail, Parke

When
May 11, 7:08 PM EST to 7:09 PM EST
Where
Parke County, 9 mi SE of Rockville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.667, -87.117

Hail, Johnson

When
May 11, 8:30 PM EST to 8:31 PM EST
Where
Johnson County, 1 mi S of Franklin
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.467, -86.050

Hail, Johnson

When
May 11, 9:00 PM EST to 9:01 PM EST
Where
Johnson County, 1 mi N of Edinburg
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.367, -85.967

Thunderstorm Wind, Johnson

When
May 11, 9:09 PM EST
Where
Johnson County, Edinburg
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.350, -85.967

Several trees were downed at State Road 252 and Blue River Bridge.

Thunderstorm Wind, Bartholomew

When
May 11, 9:12 PM EST
Where
Bartholomew County, Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.217, -85.833

An estimated wind gust of 60 mph occurred in Columbus.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445860, 5445861, 5445862, 5445863, 5446001, 5445984, 5445985, 5445986, 5445987, 5445988, 5445989, 5445990, 5445991, 5445992, 5445993, 5445994, 5445995, 5445996, 5445997, 5445998, 5445999, 5446000, 5446002, 5446003, 5446074, 5446075, 5446076, 5446077, 5446078, 5446079, 5446080, 5446081, 5446082, 5446083, 5446084, 5446085, 5446086, 5446087, 5446088, 5446089, and more.